Key points

  • Diarrhoea is common in people with HIV, particularly those with a low CD4 count.
  • It can be caused by infection and is also a possible side-effect of some anti-HIV drugs.
  • Your doctor can investigate the cause of diarrhoea and provide treatment.
  • Diarrhoea caused by infection will usually settle down after a few days.

Diarrhoea is common among people with HIV. It can be a side-effect of anti-HIV drugs as well as some other medicines, such as antibiotics.

Diarrhoea can also be caused by infections. If you have a weak immune system you may be more likely to get these infections and for them to be serious. HIV itself can also cause diarrhoea because of its effect on the gut.

Diarrhoea can take the form of a semi-loose to completely liquid stool (poo), and may result in having to go to the toilet more often and urgently. It is common for diarrhoea to be accompanied by stomach pains, bloating, nausea, vomiting, fever and loss of appetite.

Diarrhoea as a drug-related side-effect

Diarrhoea can be a side-effect of most anti-HIV drugs. In most cases, diarrhoea goes away after the first few weeks or months of treatment. However, for some people it becomes a permanent feature of living with the drug.

How bad diarrhoea is varies. Some drugs can cause severe diarrhoea, involving several trips to the toilet each day, with large, uncontrollable liquid bowel movements, as well as feeling weak and dizzy. Most of the drugs causing this sort of serious diarrhoea are no longer used in the UK, but some people experience it with lopinavir/ritonavir (Kaletra). This drug is in a group (or drug class) called protease inhibitors. People taking other anti-HIV drugs in this class and in other classes usually have less serious problems.  

"It is important that you continue to eat and drink even if you have diarrhoea which is caused by your medication."

Changes in diet have little effect on drug-related diarrhoea. However, a variety of treatments are available to try to control diarrhoea caused by drugs. These include Imodium (loperamide) and racecadotril (Hidrasec). These can be bought over the counter from chemists. Do not take these drugs if you have blood or mucus in your stool (poo), or if you have a high temperature. Seek medical advice if that is the case. Stronger anti-diarrhoea drugs can be prescribed by your doctor.

It is important that you continue to eat and drink even if you have diarrhoea which is caused by your anti-HIV drugs. Do not stop taking your medication because it causes diarrhoea. Discuss any problems with your doctor, who may be able to recommend treatments for the diarrhoea or, if necessary, change your HIV treatment.

Medical causes

Most people will experience diarrhoea at some point. Diarrhoea is more common among people with HIV, particularly if you have a low CD4 count. Often it is not possible to find the cause. Common causes include a range of digestive problems, including irritable bowel syndrome, when diarrhoea often alternates with constipation and is associated with bloating and wind. Diarrhoea can be a symptom of medical problems such as appendicitis, or of food poisoning, allergy or intolerance.

Other causes of short-term diarrhoea can include lifestyle factors, such as drinking a lot of alcohol and feeling anxious.

Diarrhoea can also be caused by bacterial infections, parasites and viruses. If you have diarrhoea for more than a few days, it is important to investigate the cause.

What to do

Glossary

diarrhoea

Abnormal bowel movements, characterised by loose, watery or frequent stools, three or more times a day.

symptom

Any perceptible, subjective change in the body or its functions that signals the presence of a disease or condition, as reported by the patient.

 

bloating

A sensation that the abdomen (stomach) is full or under pressure, sometimes causing pain.

syndrome

A group of symptoms and diseases that together are characteristic of a specific condition. AIDS is the characteristic syndrome of HIV.

 

nausea

Feeling sick.

Usually, diarrhoea with a medical cause will settle down after a few days. If it lasts longer, it is important to see your doctor so the cause can be investigated and you can receive the right treatment.

Diarrhoea can cause you to lose essential salts and water from your body. So it is important to drink plenty of fluids to avoid becoming dehydrated. It is best to drink fluids with a mix of water, salt and sugar. You can buy rehydration drinks at chemists, or drink broth or fruit juice. You will know if you are drinking enough by looking at the colour of your urine (wee). It should be light gold or almost clear in colour. Passing very little urine, or having very dark urine, can be a symptom of dehydration. You may also have headache and feel dizzy.

Eat solid food as soon as you feel well enough to. It is best to eat small, light meals. Foods such as bananas, potatoes, chicken and fish will help you replace potassium, an important mineral for your body’s functions. Levels of potassium often drop if you have severe diarrhoea. Potatoes, rice, bananas, soups and boiled vegetables can also help with diarrhoea. For general advice on nutrition, you may find NAM's Nutrition booklet helpful.

Try to avoid coffee and spicy food as they can make diarrhoea worse. They can also cause nausea (feeling sick), which is often combined with diarrhoea. Avoid foods that are high in fat or milk; this may help reduce the symptoms of diarrhoea.

Increasing or decreasing the fibre content, and the type of fibre, in your diet may help if you have irritable bowel syndrome (IBS). There is more detailed advice on what you can do to reduce the symptoms of IBS, including diarrhoea, on the NHS Choices website.

You might find it useful to speak to a specialist HIV dietician, who can provide you with advice on suitable dietary changes, how to avoid losing weight and how to get adequate nutrition when you have diarrhoea.

Diarrhoea can also cause soreness around the anus. Over-the-counter remedies for piles may soothe any discomfort.

Next review date